Hail, Graves
- When
- December 21, 5:16 PM CST
- Where
- Graves County, 4 mi S of Clear Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.772, -88.530
A surface low pressure system deepened as it moved northeast across western Tennessee, reaching the Lower Ohio Valley in the evening. A strong, negatively tilted shortwave at 500 mb ejected northeast from the southern Plains, providing strong forcing for ascent.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A surface low pressure system deepened as it moved northeast across western Tennessee, reaching the Lower Ohio Valley in the evening. A strong, negatively tilted shortwave at 500 mb ejected northeast from the southern Plains, providing strong forcing for ascent. A squall line organized near the Mississippi River and then surged east-northeast in association with the strengthening surface low. Unseasonably warm and moist air advanced across western Kentucky and southwest Indiana ahead of the squall line. Though instability was weak, it was based near the ground. Very strong low-level wind shear supported embedded circulations within the squall line. These resulted in pockets of very damaging winds and an isolated tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 21, 3:12 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CST Sat Dec 21 2013
.SHORT TERM...(This afternoon through Sunday night)
ISSUED AT 249 PM CST SAT DEC 21 2013
Southerly flow for the past couple of days has advected deep
moisture across the region. In the meantime, a NE-SW oriented frontal
boundary has stalled halfway across our CWA. The combination of warm
air advection, isentropic upglide, and upper level impulses has
caused elevated showers and even a few thunderstorms to
continually stream northeast across locations generally along and
n/w of the Ohio river today. This has prompted widespread flash flood
warning in those locations, with multiple reports of street
flooding, and even a water rescue near Poplar Bluff in se MO. For
the most part this scenario will remain the same late today,
except that with time a sharp h5 low/wave will become negatively
tilted as it ejects northeast from west central Texas today to
the Great Lakes region around sunrise Sunday.
The passage of this feature just to our north and west is expected
to induce a surface low on the front that is forecast to track
northeast across our CWA tonight. The surface low will eventually
pull/push the previously stalled frontal boundary across the
remainder of our CWA late tonight.
The passage of the surface and upper trofs along the front will
greatly enhance lift, instability, and shear across the area,
especially from mid afternoon through midnight. As a result, not
only will heavy rainfall cont to be an issue tonight, but also
the potential for convection to become severe with damaging winds
and a few tornadoes, some possibly significant. The main risk will
be along and south of the Ohio river late today and this evening,
esp east of a Murray to OWB line, where lifted indices have fallen
to -2 to -4 this afternoon.
Beyond midnight tonight as the surface low and front clear the area,
and precipitation chances should decrease quickly from west to
east. On Monday models still indicate plenty of 1000-850MB post
frontal moisture and cold air advection so will be difficult to
get rid of the low clouds...and possibly even some drizzle. Temps
may actually cont to fall slowly during the day Sunday.
Well above temperatures in the early periods of the forecast drop
off to below normal readings by the end of the period.
.LONG TERM...(Monday through Saturday)
ISSUED AT 249 PM CST SAT DEC 21 2013
There still remains a small signal for light snow late Wednesday
Night (Christmas evening) into early Thursday. However, the signal
has been somewhat sporadic and not consistent across the numerical
model suite. For now, a small chance (less than 20% chance) of light
snow has been kept in for the aforementioned time period. The
shortwave associated with this small chance of snow shifts northeast
into the Great Lakes area with dramatically weakening lift with time.
Each of the medium range guidance packages handle the shortwaves
rotating around the Canadian vortex in slightly different location
and timing. Given the high variability and low confidence in these
model solutions, a dry forecast was kept in place.
Went with the slight cooler bias of the Canadian/ECMWF, as well as
GFS MOS guidance for temperatures and dewpoints.
&&
.AVIATION...
ISSUED AT 1212 PM CST SAT DEC 21 2013
Main adjustment was to attempt to simplify forecast groupings to
account for movement of surface low and frontal boundary along and
south of the Ohio River this afternoon and evening. Went from MVFR
to IFR for KCGI (expected to remain north of the surface low) with
MVFR to local IFR (with thunderstorm chances) for KPAH, KEVV,
KKOWB this afternoon and overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH through late tonight FOR ILZ075>078-080>094.
MO...FLOOD WATCH through late tonight FOR MOZ076-086-087-100-107>112-
114.
IN...FLOOD WATCH through late tonight FOR INZ081-082-085>088.
KY...FLOOD WATCH through late tonight FOR KYZ001>022.
&&
SHORT TERM...Meffert
LONG TERM...Smith
AVIATION...SmithHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 733 AM CST SAT DEC 21 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 733 AM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH CONTINUES THROUGH TONIGHT. HEAVY RAIN IS FORECAST WITH SOME FLOODING LIKELY. REFER TO THE FLOOD WATCH PRODUCT FOR DETAILS. THUNDERSTORMS ARE POSSIBLE AREA WIDE TODAY THROUGH THIS EVENING. THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE GENERALLY SOUTH AND EAST OF A LINE FROM ALBION ILLINOIS TO POPLAR BLUFF MISSOURI. THERE IS A MODERATE RISK OF SEVERE STORMS GENERALLY TO THE SOUTH AND EAST OF A LINE FROM HICKMAN TO OWENSBORO KENTUCKY. THE PRIMARY THREATS WITH THE STRONGER STORMS WILL NOT ONLY BE HEAVY RAINFALL BUT ALSO DAMAGING WINDS AND POSSIBLY A FEW LONG TRACK TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND EVENING. IN ADDITION...REPORTS OF HEAVY RAIN AND/OR FLOODING ARE APPRECIATED THROUGHOUT THE HEAVY RAIN EVENT. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLOOD POPLAR BLUFF 36.76N 90.41W
12/21/2013 BUTLER MO EMERGENCY MNGR
PERSONS REMOVED FROM HOME ON WILLOW STREET DUE TO HIGH
WATER. THIS IS NEAR THE JUNCTION OF BUSINESS ROUTE 60 AND
67 IN TOWN. REPORTED RELAYED FROM POPLAR BLUFF CITY FIRE
CHIEF TO EMERGENCY MANAGER.
&&
K. SMITHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLASH FLOOD CARBONDALE 37.72N 89.22W
12/21/2013 JACKSON IL TRAINED SPOTTER
STREET FLOODING WITH WATER RUNNING OVER ROADWAYS REPORTED
IN THE COMMUNITY. TRAINED SPOTTER REPORTED 3.32 INCHES OF
RAINFALL SINCE MIDNIGHT ON THE SOUTH SIDE OF CARBONDALE.
0807 AM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
12/21/2013 M3.98 INCH BUTLER MO TRAINED SPOTTER
RAINFALL SINCE 4 PM CST ON DECEMBER 20TH.
0807 AM FLASH FLOOD MARION 37.73N 88.94W
12/21/2013 WILLIAMSON IL AMATEUR RADIO
SEVERAL CITY ROADS HAVE WATER RUNNING OVER THEM AND WATER
WAS STANDING IN SEVERAL PARKING LOTS. LIST OF ROADS TO
NUMEROUS TO MENTION IN THIS REPORT.
0821 AM FLOOD HOPKINSVILLE 36.85N 87.49W
12/21/2013 CHRISTIAN KY LAW ENFORCEMENT
LITTLE RIVER CHURCH ROAD ON THE SOUTH FORK OF THE LITTLE
RIVER HAS BEEN CLOSED DUE TO WATER OVER THE ROAD. REPORT
RELAYED BY THE HOPKINSVILLE POLICE DEPARTMENT.
0900 AM FLASH FLOOD SHAWNEETOWN 37.71N 88.17W
12/21/2013 GALLATIN IL EMERGENCY MNGR
SEVERAL, ABOUT FOUR, SECONDARY ROADS COVERED WITH WATER
IN COUNTY AT THIS TIME BETWEEN 9-930 AM CST. THEY WERE
PASSABLE, BUT ARE NOT EXPECTED TO BE LATER THIS MORNING.
WATER WAS ALSO ON ROUTE 13, WEST OF SHAWNEETOWN.
EMERGENCY MANAGER REPORTED 2.6 INCHES OF RAIN ALREADY HAS
FALLEN AT THIS TIME.
0900 AM FLASH FLOOD HURST 37.84N 89.14W
12/21/2013 WILLIAMSON IL TRAINED SPOTTER
ROUTE 149 IN FRONT OF T AND T RECYCLING IS COVERED WITH
WATER. FLOODING IN HERRIN AS WELL.
0901 AM HEAVY RAIN HUNTER 36.89N 90.85W
12/21/2013 E4.00 INCH CARTER MO PUBLIC
REPORT FROM SOCIAL MEDIA.
0901 AM FLASH FLOOD HENDERSON 37.84N 87.58W
12/21/2013 HENDERSON KY DEPT OF HIGHWAYS
KENTUCKY CABINET OF TRANSPORTATION REPORTED THE FOLLOWING
ROADS HAVE WATER OVER THEM IN HENDERSON COUNTY KY AND ARE
CLOSED. KENTUCKY HIGHWAY 2247-0-1 MILE MARKER, KENTUCKY
HIGHWAY 812 BETWEEN 2 AND 5 MILE MARKER, KENTUCKY HIGHWAY
1557 BETWEEN 2 AND 3 MILE MARKER, KENTUCKY HIGWAY 1439
BETWEEN 0 AND 2 MILE MARKER. HIGH WATER IS ALSO ON
KENTUCKY HIGHWAYS 2183 AND 136.
0901 AM FLASH FLOOD CARMI 38.09N 88.17W
12/21/2013 WHITE IL TRAINED SPOTTER
TWO FEET OF WATER AT THE ENTRANCE OF PHOENIX NURSTING
HOME IN CARMI. LAST AMBULANCE BARELY MADE IT THROUGH THE
WATER.
1000 AM HEAVY RAIN 2 ESE BUSH 37.83N 89.10W
12/21/2013 M3.78 INCH WILLIAMSON IL COCORAHS
1027 AM FLASH FLOOD CAMBRIA 37.78N 89.11W
12/21/2013 WILLIAMSON IL TRAINED SPOTTER
WATER OVER ROAD AND DITCHES FULL AT VAUGHN ROAD AND
VERMONT ROAD NEAR CAMBRIA ILLINOIS. SPOTTER REPORT
RELAYED BY SOCIAL MEDIA.
1033 AM FLASH FLOOD EVANSVILLE 37.98N 87.54W
12/21/2013 VANDERBURGH IN PUBLIC
WATER OVER ROADS ON EICJHOFF ROAD AT ASTER LANE IN ASHLEY
PLACE SUBDIVISION. REPORT RELAYED VIA SOCIAL MEDIA.
1100 AM FLASH FLOOD 1 N MCGEE 37.09N 90.20W
12/21/2013 BOLLINGER MO EMERGENCY MNGR
WATER RESCUE BY WAYNE COUNTY F.D. ON HIGHWAY P AND TT DUE
TO FLOODED ROADS NEAR THE BORDER OF WAYNE AND BOLLINGER
COUNTY.
1105 AM HEAVY RAIN WARE 37.45N 89.39W
12/21/2013 M4.90 INCH UNION IL PUBLIC
PUBLIC REPORT. STORM TOTAL SO FAR.
1200 PM HEAVY RAIN ELLSINORE 36.93N 90.75W
12/21/2013 M4.50 INCH CARTER MO TRAINED SPOTTER
STORM TOTAL SINCE LATE YESTERDAY EVENING.
1200 PM HEAVY RAIN MARBLE HILL 37.30N 89.98W
12/21/2013 M4.00 INCH BOLLINGER MO EMERGENCY MNGR
RAINFALL SO FAR. REPORT FROM BOLLINGER COUNTY EMERGENCY
MANAGEMENT.
1215 PM HEAVY RAIN CARMI 38.09N 88.17W
12/21/2013 M4.91 INCH WHITE IL TRAINED SPOTTER
STORM TOTAL SINCE LATE LAST EVENING.
1223 PM HEAVY RAIN N GOREVILLE 37.31N 89.67W
12/21/2013 M3.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
TEMPERATURE 39.6F
1223 PM FLASH FLOOD GREENVILLE 37.13N 90.45W
12/21/2013 WAYNE MO AMATEUR RADIO
SCANNER REPORT OF 2-3 INCHES OF WATER ON HOME FOUNDATION
IN A HOUSE OFF OF HIGHWAY PP.
1230 PM FLASH FLOOD DIEHLSTADT 36.96N 89.43W
12/21/2013 SCOTT MO TRAINED SPOTTER
TWO TO THREE INCHES OF WATER OVER HIGHWAY 360 NEAR
DIEHLSTADT. COOPERATIVE OBSERVER IN DIEHLSTADT REPORTED
AN ADDITIONAL 1.84 INCHES BETWEEN 7 AM-1230 PM CST.
APPROX. 3.46 INCHES WERE REPORTED BETWEEN 2 AM - 7 AM
CST. STORM TOTAL SO FAR...5.3 INCHES.
1242 PM HEAVY RAIN 2 S FORT BRANCH 38.22N 87.57W
12/21/2013 M4.50 INCH GIBSON IN TRAINED SPOTTER
1244 PM FLASH FLOOD MARBLE HILL 37.30N 89.98W
12/21/2013 BOLLINGER MO BROADCAST MEDIA
FLOODING IN AND AROUND JERS RESTUARANT. REPORTED RELAYED
BY KFVS-12 VIA SOCIAL MEDIA.
1248 PM FLASH FLOOD FORT BRANCH 38.25N 87.57W
12/21/2013 GIBSON IN PUBLIC
EAST COAL MINE ROAD /COUNTY ROAD-800S/ SOUTH OF FORT
BRANCH CLOSED.
0122 PM FLASH FLOOD 6 NW POPLAR BLUFF 36.83N 90.48W
12/21/2013 BUTLER MO EMERGENCY MNGR
WATER RESCUE ONGOING US HIGHWAY 60 AND COUNTY ROAD 410.
TWO PEOPLE TRAPPED.
0128 PM FLASH FLOOD 8 NW POPLAR BLUFF 36.85N 90.51W
12/21/2013 BUTLER MO EMERGENCY MNGR
*** 1 INJ *** WATER RESCUE IN THE CAN CREEK AREA NORTH OF
U.S. 60 AND WEST OF U.S. 67. TWO OCCUPANTS /INCLUDING ONE
CHILD/ WERE REMOVED FROM VEHICLE. ONE PERSON WAS INJURED
AND TRANSPORTED TO POPLAR BLUFF REGIONAL MEDICAL CENTER
FOR TREATMENT.
0130 PM FLASH FLOOD EVANSVILLE 37.98N 87.54W
12/21/2013 VANDERBURGH IN TRAINED SPOTTER
WIDESPREAD STREET FLOODING. AREAS OF STANDING OR RUNNING
WATER ACROSS SECTIONS OF THE LLOYD EXPRESSWAY.
0145 PM HEAVY RAIN JACKSON 37.38N 89.65W
12/21/2013 M4.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
STORM TOTAL ACCUMULATION SINCE LATE LAST EVENING.
0159 PM FLASH FLOOD 2 NE POPLAR BLUFF 36.78N 90.38W
12/21/2013 BUTLER MO EMERGENCY MNGR
WATER RESCUE ON RED ROBIN LANE NEAR JUNCTION OF U.S. 60
AND STATE ROUTE T. TWO OCCUPANTS REMOVED SAFELY FROM
VEHICLE WITH NO ISSUE.
0201 PM FLASH FLOOD FORT BRANCH 38.25N 87.57W
12/21/2013 GIBSON IN TRAINED SPOTTER
MINI-VAN STUCK IN WATER 2.5 MILES EAST OF HIGHWAY 41 ADN
750 SOUTH. WATER RESCUE IN PROGRESS.
0204 PM HEAVY RAIN ROUND KNOB 37.22N 88.73W
12/21/2013 M5.82 INCH MASSAC IL TRAINED SPOTTER
RAINFALL TOTAL SO FAR SINCE MIDNIGHT. ROADS IN THE
VICINITY OF ROUND KNOB HAVE WATER OVER THEM. TEMPERATURE
47 DEGREES.
0204 PM HEAVY RAIN ROUND KNOB 37.22N 88.73W
12/21/2013 M5.82 INCH MASSAC IL TRAINED SPOTTER
MANY ROADS IN THE AREA WATER COVERED MASSAC COUNTY.
0223 PM HEAVY RAIN CARTERVILLE 37.76N 89.08W
12/21/2013 M4.03 INCH WILLIAMSON IL BROADCAST MEDIA
REPORT FROM WSIL-TV. STORM TOTAL SO FAR SINCE MIDNIGHT.
0225 PM FLASH FLOOD ENFIELD 38.10N 88.34W
12/21/2013 WHITE IL PUBLIC
HIGHWAY 45 BETWEEN ENFIELD AND MILL SHOALS UNDER WATER.
SWIFT MOVING WATER WITH FLOATING DEBRIS JUST OUTSIDE OF
ENFIELD. BIG TRUCKS HAD CAUTION LIGHTS ON IN THIS AREA.
REPORT RELAYED FROM TRAINED SPOTTER. REPORT FROM PUBLIC
VIA SOCIAL MEDIA.
0225 PM FLASH FLOOD HARRISBURG 37.74N 88.55W
12/21/2013 SALINE IL PUBLIC
WATER UP TO DOOR SILLS OF PICKUP ON INGRAM HILL ROAD ON
EAST SIDE OF HARRISBURG. REPORT FROM SOCIAL MEDIA.
0239 PM FLASH FLOOD KEVIL 37.08N 88.89W
12/21/2013 BALLARD KY TRAINED SPOTTER
WATER COVERING ROAD IN SEVERAL PLACES ALONG WOODVILLE
ROAD AND APPERSON ROAD. AVERAGE DEPTH OF WATER ON
ROADWAYS 1.5 INCHES.
0241 PM HEAVY RAIN 3 SE MARION 37.70N 88.90W
12/21/2013 M5.49 INCH WILLIAMSON IL TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT. RAIN STILL FALLING.
0242 PM FLASH FLOOD 1 S LEDFORD 37.69N 88.59W
12/21/2013 SALINE IL TRAINED SPOTTER
WATER OVER THE ROADWAY.
0242 PM HEAVY RAIN 2 S JUNCTION 37.69N 88.24W
12/21/2013 M4.40 INCH GALLATIN IL TRAINED SPOTTER
RAINFALL TOTAL DURING THE PAST 12 HOURS.
0242 PM FLASH FLOOD RIDGWAY 37.80N 88.26W
12/21/2013 GALLATIN IL TRAINED SPOTTER
WATER COVERING BOTH LANES AT RIDGEWAY SPUR.
0245 PM HEAVY RAIN 2 N ROUND KNOB 37.25N 88.73W
12/21/2013 M5.10 INCH MASSAC IL TRAINED SPOTTER
STORM TOTAL SINCE LATE LAST EVENING. SEVERAL LOCAL
ROADWAYS ARE FLOODED AND NEARLY IMPASSABLE.
0300 PM FLOOD SHAWNEETOWN 37.71N 88.17W
12/21/2013 GALLATIN IL EMERGENCY MNGR
WIDESPREAD FLOODING ALONG SECONDARY ROADS THROUGHOUT THE
COUNTY.
0300 PM HEAVY RAIN SHAWNEETOWN 37.71N 88.17W
12/21/2013 M4.60 INCH GALLATIN IL EMERGENCY MNGR
STORM TOTAL SINCE LATE LAST EVENING.
0306 PM HEAVY RAIN N METROPOLIS 37.15N 88.71W
12/21/2013 E4.00 INCH MASSAC IL PUBLIC
RAINFALL SO FAR TODAY.
0313 PM FLASH FLOOD 1 WSW ARLINGTON 36.78N 89.03W
12/21/2013 CARLISLE KY TRAINED SPOTTER
HIGHWAY 80, WEST OF ARLINGTON, NEAR THE BROADWAY STREET
AREA IS FLOODED. RAINFALL TOTAL SO FAR 3.08 INCHES.
0325 PM HEAVY RAIN CUNNINGHAM 36.92N 88.91W
12/21/2013 M2.25 INCH CARLISLE KY PUBLIC
CORRECTED...RAINFALL TOTAL SO FAR. SEVERAL LOW LYING
ROADS EXPERIENCING FLASH FLOODING AT THIS TIME.
0335 PM HEAVY RAIN HENDERSON 37.84N 87.58W
12/21/2013 M2.14 INCH HENDERSON KY TRAINED SPOTTER
SINCE 1230 AM CST.
0335 PM FLASH FLOOD ARLINGTON 36.79N 89.01W
12/21/2013 CARLISLE KY EMERGENCY MNGR
STATE ROUT 1820 /YELLOW DOG ROAD/, 80 EAST /WEST END OF
ARLINGTON/ HAVE WATER OVER THEM. STATE HIGHWAY DEPARTMENT
HAS BEEN NOTIFIED TO PLACE BARRICADES ON THESE ROADS.
THESE ROADS ARE USUALLY IMPACTED DURING HEAVY RAIN
EVENTS. HIGHWAY 62 AT WESTFORK CREEK BOTTOMS /BETWEEN
CUNNINGHAM AND BARDWELL/HAD WATER OVER ROAD IN
SPOTS...BUT WAS NOT CLOSED AT THIS TIME /CORRECTION/.
APPROX. 2.14 INCHES OF RAIN HAVE FALLEN SINCE MIDNIGHT IN
ARLINGTON.
0335 PM HEAVY RAIN 5 N WAYSIDE 37.64N 89.08W
12/21/2013 M4.75 INCH WILLIAMSON IL TRAINED SPOTTER
REPORTED AT DEVILS KITCHEN LAKE.
0335 PM HEAVY RAIN PORTAGEVILLE 36.43N 89.70W
12/21/2013 M4.34 INCH NEW MADRID MO TRAINED SPOTTER
STORM TOTAL SO FAR...WATER STARTING TO COVER STREETS.
0425 PM HEAVY RAIN SHAWNEETOWN 37.71N 88.17W
12/21/2013 M5.50 INCH GALLATIN IL TRAINED SPOTTER
UPDATED STORM TOTAL
0429 PM FLOOD POPLAR BLUFF 36.76N 90.41W
12/21/2013 BUTLER MO EMERGENCY MNGR
PERSONS REMOVED FROM HOME ON WILLOW STREET DUE TO HIGH
WATER. THIS IS NEAR THE JUNCTION OF BUSINESS ROUTE 60 AND
67 IN TOWN. REPORTED RELAYED FROM POPLAR BLUFF CITY FIRE
CHIEF TO EMERGENCY MANAGER.
0430 PM HEAVY RAIN NEWBURGH 37.95N 87.40W
12/21/2013 M2.61 INCH WARRICK IN TRAINED SPOTTER
RAINFALL TOTAL SO FAR APPROXIMATELY 1 MILE WEST OF SHARON
SCHOOL.
&&
K. SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLOOD 4 W POPLAR BLUFF 36.76N 90.48W
12/21/2013 BUTLER MO EMERGENCY MNGR
BUTLER COUNTY FIRE DEPARTMENT HAD TO USE A BOAT TO RESCUE
AN ELDERLY COUPLE FROM A HOME ON COUNTY ROAD 450. WATER
WAS TOO DEEP FOR FIRE TRUCKS.
&&
K. SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG BOAZ 36.89N 88.63W
12/21/2013 GRAVES KY PUBLIC
POWER OUTAGES
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FLOOD 1 N DIXON SPRINGS 37.40N 88.67W
12/21/2013 POPE IL TRAINED SPOTTER
STANDING WATER STANDING AT THE INTERSECTION OF HIGHWAY
145 AND 146.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HEAVY RAIN 2 S JUNCTION 37.69N 88.24W
12/21/2013 E6.00 INCH GALLATIN IL TRAINED SPOTTER
STORN TOTAL SO FAR. POWER OUTAGES IN AREA AND SOME SMALL
LIMBS DOWN.
&&
K. SMITHThe Paducah radar (KPAH), 39 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
11 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
A microburst was oriented in a northeast direction across Kentucky Highway 58, just west of the intersection with Route 301. A trampoline was tossed about 25 yards. Several shingles on the west side of two garages were dislodged. A large dead tree was knocked over. Large tree limbs were down. The damage path width was about 90 yards. The microburst developed along a north to south oriented squall line that moved through eastern Graves County.
Some minor damage occurred at a house near Coldwater. At a farm near Kirksey, the hood was torn off a tractor, the top was blown out of a cedar tree, and a truck topper was wrapped around a tree.
A relatively weak tornado touched down 2 miles west of Dexter in northern Calloway County. The tornado uprooted a couple of trees and downed power lines during its brief touchdown.
Several trees were blown down and power poles were snapped. The area of spotty damage extended from U.S. Highway 641 north of Murray to Highway 783 west-southwest of Murray. On U.S. Highway 641 a few miles north of Murray, a trampoline was blown into the middle of the road. Construction barrels were blown over. The peak wind gust at the Murray/Calloway County airport was 67 mph.
Strong damaging winds around 70 mph were observed throughout the Benton area. A wind gust to 72 mph was measured at a firefighter's home in Benton. A trained spotter on the west side of town estimated a wind gust to 65 mph. Roof damage was reported to a couple of businesses in Benton. Power lines were blown down near U.S. Highway 641. On U.S. Highway 68 northeast of Benton, large trees were blown down.
A secondary road off of Highway 70 was blocked by downed trees and flooding.
A trained spotter measured a wind gust to 75 mph on Interstate 24 near Montgomery, which is near the Cadiz exit. About 1,000 households were without power in Trigg County.
The roof of the county high school was partially torn off. The gymnasium sustained major water damage.
Trees and power lines were damaged in Owensboro. A barn collapsed near Utica. The peak wind gust at the Owensboro airport was 58 mph. A trained spotter in Utica measured a wind gust to 58 mph.
One barn was blown off its foundation. The roof was blown off another barn.
A trained spotter in Hopkinsville measured a wind gust to 83 mph. Other trained spotters measured wind gusts around 60 mph. At the intersection of Highways 117 and 164 in Newstead, the wind gusted to 60 mph. On U.S. Highway 68 West at the Hopkinsville by-pass, a wind gust was measured to 58 mph. About four miles west of Hopkinsville, a new barn sustained damage to the roof and walls. A tree about 18 inches in diameter was uprooted in Hopkinsville.
A section of roofing was removed from an attached garage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485140, 485052, 485064, 483158, 485069, 485062, 485115, 485113, 485132, 485061, 485138, 485120, 485130.